Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 23, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 10, 2013, 2:39 AM EDT for Carter County, Johnson County, Sullivan County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2013, 2:39 AM EDT (06:39 UTC)
- Expired
- Aug 10, 2013, 6:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN
The radar
The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:00 AM EDT | FLASH FLOOD | 6 Sse Shady Valley, TN | IN COMMUNITY OF DOE VALLEY...ONE FAMILY WAS EVACUATED FROM THEIR HOME BECAUSE WATER WAS ENTERING. ONE ROAD WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1953 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
540
WGUS54 KMRX 100639
FFWMRX
TNC019-091-163-101030-
/O.NEW.KMRX.FF.W.0023.130810T0639Z-130810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 AM EDT SAT AUG 10 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME NORTHERN CARTER COUNTY IN EAST TENNESSEE...
JOHNSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF MOUNTAIN CITY...
EASTERN SULLIVAN COUNTY IN EAST TENNESSEE...
* UNTIL 630 AM EDT
* AT 227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS TRAINING OVER THE SAME AREAS. RADAR
ESTIMATES UP TO 4 INCHES OF RAIN MAY HAVE FALLEN SINCE MIDNIGHT.
THIS AMOUNT OF RAIN WILL PRODUCE FLASH FLOODING. ADDITIONAL RAIN
WILL CONTINUE OVER THE WARNING AREA FOR THE NEXT COUPLE OF HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHADY
VALLEY AND LAUREL BLOOMERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3653 8170 3647 8169 3645 8171 3643 8171
3641 8173 3639 8174 3637 8203 3651 8209
3662 8182 3661 8165
$$
GDC1 follow-up statement
029
WGUS74 KMRX 100817
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT SAT AUG 10 2013
TNC019-091-163-101030-
/O.CON.KMRX.FF.W.0023.000000T0000Z-130810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN TN-JOHNSON TN-CARTER TN-
417 AM EDT SAT AUG 10 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR
EXTREME NORTHERN CARTER...JOHNSON AND EASTERN SULLIVAN COUNTIES...
AT 407 AM EDT...RAIN HAD MOSTLY COME TO AN END. HOWEVER WITH UPWARDS
OF 3 TO 4 INCHES OF RAINFALL BETWEEN MOUNTAIN CITY AND SHADY
VALLEY...THE THREAT OF FLASH FLOODING FROM RUNOFF WILL CONTINUE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHADY
VALLEY...MOUNTAIN CITY...AND LAUREL BLOOMERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
IF YOU ARE IN THE MOUNTAINS...REMEMBER THAT MOUNTAIN STREAMS FLOW
FAST...AND THE WATER CAN RISE WITHOUT WARNING. GET AWAY FROM
MOUNTAIN STREAMS NOW AND MOVE TO HIGHER GROUND!
&&
LAT...LON 3653 8170 3647 8169 3645 8171 3643 8171
3641 8173 3639 8174 3637 8203 3651 8209
3662 8182 3661 8165
$$
GDCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:46 PM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 9, 9:46 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 946 PM EDT FRI AUG 9 2013 .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE SLOW MOVING LATE THIS AFTERNOON AND EVENING AND CAUSED LOCALIZED FLOODING ON THE PLATEAU. STORMS HAVE DECREASED MOSTLY ACROSS SOUTHERN AND CENTRAL SECTIONS BUT WERE INCREASING NORTH AND NORTHEAST AHEAD OF SHORT WAVE MOVING THROUGH EASTERN KY. LOWERED POPS SOUTH BUT KEEPING HIGHEST POPS NORTH AND NE AHEAD OF AREA OF SHOWERS AND STORMS MOVING ACROSS EAST KY. COLD FRONT WAS LOCATED ALONG OHIO RIVER AND MAY SAG A LITTLE FARTHER SOUTH OVERNIGHT. HOWEVER CURRENT SHORTWAVE IN EASTERN KY MAY HELP TO STABILIZE NORTHERN SECTIONS SO EXPECTING ACTIVITY TO LESSEN OR MOVE EAST OF THE NORTHEAST SECTIONS BY LATE EVENING OR SHORTLY AFTER MIDNIGHT. KEPT CHANCE POPS IN FOR REST OF NIGHT AS NEW ACTIVITY DEVELOPS ON OLD OUTFLOW BOUNDARIES FROM EARLIER CONVECTION. STILL THREAT FOR LOCALLY HEAVY RAIN BUT DIMINISHED FROM THIS AFTERNOON AND EARLY EVENING AS HEATING HAS ENDED FOR THE DAY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, Aug 9, 3:11 PM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 311 PM EDT FRI AUG 9 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 311 PM EDT FRI AUG 9 2013 /211 PM CDT FRI AUG 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FOR THE REST OF THE AFTERNOON AND AT LEAST EARLY TONIGHT. GIVEN THE VERY MOIST AND UNSTABLE AIRMASS OVER THE REGION...SOME OF THESE STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH...AS WELL AS LOCALLY HEAVY RAINS OF 1 INCH PER HOUR OR GREATER. MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS IS POSSIBLE OVERNIGHT. MINOR RISES ON CREEKS AND SMALL STREAMS COULD OCCUR ...SO STAY WEATHER ALERT IF YOU LIVE NEAR AREA CREEKS OR STREAMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A WARM...MOIST AIR MASS WILL KEEP A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH THE WEEKEND AND INTO THE UPCOMING WORK WEEK. LOCALLY HEAVY RAINS AND A FEW STRONG STORMS WITH DAMAGING WINDS ARE POSSIBLE EACH DAY...ESPECIALLY SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF HEAVY RAINFALL AND STRONG WINDS... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
In the hours before
Special weather statement, Aug 9, 10:33 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1033 PM EDT FRI AUG 9 2013 TNZ067-068-100315- LOUDON TN-ROANE TN- 1033 PM EDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND ROANE COUNTIES UNTIL 1115 PM EDT... AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SWEETWATER...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOUDON...LENOIR CITY...PAINT ROCK AND PHILADELPHIA. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:23 AM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| Aug 10, 1:23 PM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 112 min |
| Aug 10, 3:50 PM EDT | Areal Flood Advisory | MRX | Loudon, Monroe, Roane | 115 min |
| Aug 10, 4:17 PM EDT | Flash Flood Warning | MRX | Loudon, Roane | 118 min |
| Aug 10, 4:25 PM EDT | Areal Flood Advisory | MRX | Blount, Knox | 110 min |
| Aug 10, 4:58 PM EDT | Areal Flood Advisory | MRX | Carter, Washington | 62 min |
| Aug 10, 5:02 PM EDT | Areal Flood Advisory | MRX | Sevier | 118 min |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.